









### **WORKSHOP OF THE PROJECT**

PATTERN: How Does the Past Matter? The Russian War of Aggression Against Ukraine and the Cold War

November 6-8, 2024

Campus Westend, Normative Orders Building Max-Horkheimer-Straße 2, 60323 Frankfurt am Main

# Abstract:

The PATTERN workshop, organized by the Peace Research Institute Frankfurt – Leibniz-Institut für Friedens- und Konfliktforschung (PRIF) and the Berlin Center for Cold War Studies of the Leibniz Institute for Contemporary History (IfZ), aims to delve into the historical precedents and applied lessons from the Cold War to better understand the current geopolitical landscape in the domain of nuclear risks and threats against the backdrop of Russia's war of aggression against Ukraine. While some historical analogies are well-founded and useful for current decisions, the PATTERN project emphasizes that these lessons can only be learned within the framework of a reflective historical-political analysis.

With this in mind, an expert gathering, held from November 6-8, 2024, at Goethe University Frankfurt (Normative Orders Cluster), will focus on the applied history approach to discern patterns and strategies that can inform contemporary conflict resolution and risk mitigation in the sphere of nuclear risks and threats, as well as arms control and disarmament in this domain. During the workshop, participants aim to present their ongoing work and first results of the project's activities, as well as discuss with renowned experts how historical insights can shape current and future policy decisions.

In particular, the project seeks to uncover how learning from the historical experience of managing nuclear risks and threats during the Cold War may help transform the current situation of confrontation with Russia and other antagonistic great powers into regulated forms of deterrence, coexistence, or cooperation. To these ends, PATTERN seeks collaboration with the CNTR Project, which also approaches nuclear risks and threats from an interdisciplinary perspective. Apart from the nuclear domain, the workshop's second day will also include discussions devoted to developments in the hybrid warfare field, which PATTERN investigators will turn to in the upcoming year.











before 17.00	Arriving in Frankfurt (Accommodation: Turmhotel Frankfurt, Landstra-
	ße 20, 60322 Frankfurt am Main)

ca. 18.30 Joint Dinner for Workshop Participants (Ristorante Fontana di Trevi)

## Thursday, November 7, 2024 (Room 5.01)

12.15	Arrival of	Participants, Ligh	nt Lunch (30 min	ı)
-------	------------	--------------------	------------------	----

- 12.45 Welcoming and Introduction of the Project (15 min)
- 13.00 How Do We Learn from History? (90 min)

This panel will explore the methodology and significance of the applied history approach, discussing whether and how historical analysis, coupled with a political science theoretical toolkit, can inform current geopolitical strategies and conflict resolution. First, a working paper will be presented to introduce the method and its utility for the PATTERN research project. In what follows, invited experts will share their insights on leveraging historical patterns to address contemporary issues (10-12 minutes) and share their own experiences, successes and problems when using the concept of applied history. The experts are also expected to formulate their ideas on how applied history could be used to draw lessons from the Cold War, particularly regarding nuclear threats and risks.

#### Chair:

Dr. Christian Methfessel (IfZ)

#### Presentations:

PATTERN: Applied History and the Role of Trust

Dr. Stefan Kroll (PRIF)

Cold War and the End of History as the Clashing Mentalities in the Russo-American Conflict over Ukraine

Dr. Donatas Kupčiūnas (Wolfson College, Cambridge)

Applied Historicism: The Case for Historical Understanding

Dr. Andrew Ehrhardt (SAIS/King's College London)

14.30 Break (15 min)















# 14.45 Nuclear Threats and Risk Mitigation During and After the War Against Ukraine (90 min)

This session will start with a presentation on current risks and threats in the nuclear domain, based on an article that was published by two PATTERN researchers. Subsequently, the invited experts will elaborate on their own views regarding the nuclear risks associated with the war in Ukraine and strategies for risk mitigation. Participants will analyze historical precedents to identify effective measures for managing nuclear threats in the current geopolitical context. The discussion will revolve around the following questions: 1) How do nuclear weapons and dangers of nuclear escalation shape current international conflicts, and dealing with Russia in particular? 2) In what way do nuclear strategies and ideologies influence the course of great power competition, and what similarities to Cold War times can be observed? 3) How can we address the current problems of nuclear arms control, and what experiences from the past can be instructive in that regard?

Chair:

Dr. Sascha Hach (PRIF)

Presentations:

Nuclear Threats, Nuclear Deterrence and the Future of Nuclear Restraints Regimes After Russia's War of Aggression

Dr. Matthias Dembinski (PRIF) and Mikhail Polianskii (PRIF)

Managing & Communicating Risks at the Interface of Nuclear Safety and Security: The Russian-Ukrainian War as a Test Case

Prof. Dr. Anna Veronika Wendland (Philipps University of Marburg)

Coping with Life in a Euromissiles Redux

Dr. Sergey Utkin (University of Southern Denmark)

16.15 Break (15 min)

16.30 Nuclear Risks: Scanning the Field and Lessons from the Past (90 min)

Building on the previous panel, this discussion will delve into the historical lessons on nuclear risks and their applicability today. A PATTERN investigator will present a draft of a research article that explains how lessons from the past can inform current policy-making in managing nuclear risks with Russia. Subsequently, invited experts will examine to what extent these historical lessons can be valuable for contemporary risk assessment and management in this domain. The panel will address questions such as how nuclear weapons shaped the development of the Cold War, which strategies and ideologies were important for managing nuclear threats and risks during that period, and what factors were integral to disarmament efforts throughout the Cold War. The session will conclude with a Q&A involving all workshop participants.















Chair:

Prof. Dr. Hermann Wentker (IfZ)

Presentations:

Years of Crises: What Can We Learn from the Most Tensioned Period of the Cold War? Willi Schrenk (IfZ)

Same Same but Different . Comparing Nuclear Diplomacy in the Cuban Missile Crisis and the Ukraine War

Prof. Dr. Christopher Daase (PRIF)

Avoiding Armageddon. Historical Perspectived on the Nuclear Lessons of the Cold War Dr. Tim Geiger, Berlin (IfZ)

18.00 End of the first Workshop Day, Light Dinner

19.00 Transfer to Venue of the Public Podium Discussion

19.30 Public Podium Discussion: Ein neuer Kalter Krieg? Nukleare

Bedrohungsszenarien und alte (Un-) Sicherheiten

Venue: Evangelische Akademie Frankfurt (Römerberg 9, 60311 Frankfurt am Main)

Der Krieg Russlands gegen die Ukraine hat früh die Frage aufgeworfen, ob sich die geopolitischen Spannungen zwischen dem "Westen", Russland und China nicht längst zu einem neuen Kalten Krieg verdichtet haben. Gewiss, die globalen Rahmenbedingungen sind andere als vor 1989/91. Die Welt ist nicht mehr in zwei Blöcke geteilt, sondern multipolar und enger verflochten als je zuvor. Und doch zeigen sich Konfliktkonstellationen, die Erinnerungen an den Ost-West-Konflikt wachrufen: Das Vertrauen in die Rationalität und Berechenbarkeit der anderen Seite ist gering, das nukleare Bedrohungspotenzial steigt, die Zeichen der Zeit stehen auf Aufrüstung statt Rüstungskontrolle. Wie real ist die Sorge, dass die NATO selbst zur Kriegspartei wird? Besteht die Gefahr einer nuklearen Eskalation? Welche Strategien des sicherheitspolitischen Risikomanagements erscheinen erfolgversprechend? Und welche Rolle können deutsche Politik und Wissenschaft dabei spielen?

Livestream der Veranstaltung: https://youtube.com/live/lieBfhsObOQ

#### Moderation:

Dr. Agnes Bresselau von Bressensdorf (IfZ) Stellvertretende Leiterin der Forschungsabteilung, Institut für Zeitgeschichte, München

#### Panelists:

Agnieszka Brugger, MdB (hybrid) Mitglied im Verteidigungsausschuss des Deutschen Bundestages Stellvertretende Vorsitzende, Bundestagsfraktion Bündnis 90/Die Grünen















Michael Gahler, MEP

Mitglied im Ausschuss für auswärtige Angelegenheiten des Europäischen Parlaments Mitglied der Fraktion der Europäischen Volkspartei (CDU)

Christoph von Lieven (Greenpeace) Kampaigner & Experte für Frieden und Abrüstung

Prof. Dr. Malte Göttsche (Peace Research Institute Frankfurt (PRIF)/TU Darmstadt)
Forschungsgruppenleiter Science for Nuclear Diplomacy
Co-Sprecher des Clusters Natur- und Technikwissenschaftliche Rüstungskontrollforschung (CNTR)

Friday, November 8, 2024 (Room 5.02)

9.00 Towards WP2: Hybrid Warfare: Refined Strategies and Risks from the Cold War? (90 min)

This panel will investigate the evolution of hybrid warfare strategies from the Cold War to the present day. Invited experts will discuss to what extent refined strategies pose new risks and challenges, drawing parallels and contrasts between past and present practices in this domain. The discussion revolves around the following questions: How did hybrid warfare evolve in the course of history, to what extend is it rooted in the Cold War, and which continuities and differences can we identify in comparison to contemporary practices? How do we qualify the threats posed by current hybrid warfare, and how have they been developing in the course of the war in Ukraine? Can we identify certain strategies to manage hybrid threats and reduce risks during the Cold War? Which innovations are conceivable — through personal contracts, secret diplomacy, or the ban of certain methods — to pursue broader objectives such as trust building / détente or stabilizing? The discussion is followed up by a Q&A involving all participants.

Chair:

Dr. Bodo Mrozek (IfZ)

Presentations:

From Propaganda to Disinformation: The Use of News Coverage in Hybrid Warfare *Dr. Maria Hellmann (Stockholm University)* 

The Wine Is Old and the Bottles Only Mendaciously New

Dr. Magda Long (King's College London)

10.30 Break (30 min)













## 11.00 Discussion of the Workshop's Results and Next Steps (60 min)

In this concluding session, participants will summarize the insights gained from the workshop, discuss the implications for future research and policy, and outline the next steps for continued exploration of applied history in conflict resolution.

## 12.00 End of the Workshop, Participants' Departure

## **List of Active Participants:**

- 1. Dr. Agnes Bresselau von Bressensdorf (IfZ)
- 2. Agnieszka Brugger (MdB) (Public Panel Discussion)
- 3. Dr. Andrew Ehrhardt (SAIS/King's College London)
- 4. Dr. Bodo Mrozek (IfZ)
- 5. Dr. Christian Methfessel (IfZ)
- 6. Christoph von Lieven (Greenpeace) (Public Panel Discussion)
- 7. Prof. Dr. Christopher Daase (PRIF)
- 8. Dr. Donatas Kupčiūnas (Wolfson College, Cambridge)
- 9. Prof. Dr. Hermann Wentker (IfZ)
- 10. Dr. Jonas Driedger (PRIF)
- 11. Dr. Magda Long (King's College London)
- 12. Prof. Dr. Malte Göttsche (PRIF/TUD)
- 13. Dr. Maria Hellmann (Stockholm University)
- 14. Dr. Matthias Dembinski (PRIF)
- 15. Michael Gahler (MEP) (Public Panel Discussion)
- 16. Mikhail Polianskii (PRIF)
- 17. Dr. Sascha Hach (PRIF)
- 18. Dr. Sergey Utkin (University of Southern Denmark)
- 19. Dr. Stefan Kroll (PRIF)
- 20. Dr. Tim Geiger, Berlin (IfZ)
- 21. Prof. Dr. Anna Veronika Wendland (Philipps University of Marburg)
- 22. Willi Schrenk (IfZ)





